really worried: I was told I have a nodule last... - Thyroid UK

Thyroid UK
109,293 members126,999 posts

really worried

Laura_1110
Laura_1110

I was told I have a nodule last month during my thyroid ultrasound I am now really worried about what this would mean for me. I sweat from mild exertion and even when out in the sun or even sitting down resting. Hard stools all the time despite drinking more. Heart beating really slow. Thyroid gland enlarged. Difficulty swallowing and I have a wheeze when at rest too. Please advise thank you x

9 Replies
oldestnewest

Most people have nodules, and it usually means nothing at all. It just happens and no-one knows why.

Why did you have the ultrasound? Have you had your thyroid labs done?

Thank you

I had thyroid ultrasound because of difficulty swallowing and a wheeze when I breathe sometimes and I have had food get stuck in my throat and I get choking fits when this happens

My thyroid labs are

TSH 4.29 MIU/L (0.2 - 4.2

FREE T4 16.7 PMOL/L (12 - 22)

FREE T3 3.7 PMOL/L (3.1 - 6.8)

I have been taking 50mcg Levothyroxine since May 2018, the results were taken in March 2018

OK, so it's time for new tests. Retesting should be done six weeks after changing or starting a dose of levo. In those labs, you are pretty hypo. Now you need to see how much the results have improved since you've been taking the levo. Do you feel any better since taking it?

Thanks I had the repeated thyroid ones done Monday, my endo is in charge of my dosing and this has been the case since August 2017. I don't know if my GP should have called me but I called my endo's secretary and she said my endo will call me when he comes back into the office and I don't know when that will be. I do not feel any better since taking it

OK, so you will doubtless need an increase in dose. 50 mcg is just a starter dose, and should be increased every six weeks until your symptoms have gone.

Have you had your antibodies tested?

Yes my antibodies when last checked by Blue Horizon were

THYROGLOBULIN ANTIBODY 278 IU/ML (0 - 115 negative)

THYROID PEROXIDASE ANTIBODY 441.5 IU/ML (0 - 34)

Thanks

OK, so you have Hashi's. How much do you know about Hashi's?

Not that much, no. I had my antibodies tested some time ago before my referral to the endo I see now and all he did was move his cursor past the antibodies results.

Don't suppose he knows much about them, either. lol

OK, so Hashi's is an autoimmune disease, where the immune system attacks and slowly destroys the thyroid.

After every attack, the dying cells release their stock of thyroid hormone into the blood stream, causing the levels of the Frees to shoot up - FT4 around 30 something, FT3 around 11/12 - and the TSH therefore drops to suppressed.

There is no knowing how long these high levels will persist, but eventually, they will drop by themselves as the excess hormone is used up or excreted, and not only will you become hypo again, but slightly more hypo than before, because there is now less thyroid to make hormone.

Therefore, it's very important that your doctor does not reduce your prescription, because you’re going to need it again! If you start to feel over-medicated at that point - some do, some don't - the best thing is to stop levo for a few days, then, when you feel hypo again, start taking it again. It's very important to know one's body, and how it reacts.

There is no cure for Hashi's - which is probably one of the reasons that doctors ignore it - apart from the fact that they know nothing about it, of course! But, there are things the patient can do for him/herself.

a) adopt a 100% gluten-free diet. Hashi's people are often sensitive to gluten, even if they don't have Coeliac disease, so stopping it can make them feel much better, and can often reduce the antibodies.

b) take selenium. This not only reduces antibodies, but can also help with conversion of T4 to T3 - something that Hashi's people often find difficult.

c) the best way to even out the swings from hypo to 'hyper' (often called Hashi's Flares, but that doesn't really sum up the way it works) is to keep the TSH suppressed. This is difficult because doctors are terrified by a suppressed TSH, for various false reasons, and because they don't understand the workings of Hashi's. But, TSH - Thyroid Stimulating Hormone (a pituitary hormone) - tries to stimulate the thyroid to make more hormone, but it also stimulates the immune system to attack. So, the less gland activity there is, the less immune system activity there will be, meaning less attacks, gland destruction slowed down and less swinging from hypo to hyper and back.

And, there you have it - Hashi's in a nut shell. :)

You may also like...